Extending uncertainty formalisms to linear constraints and other complex formalisms

Thumbnail Image
WilsonIJAR08.pdf(236.08 KB)
Accepted Version
Wilson, Nic
Journal Title
Journal ISSN
Volume Title
Research Projects
Organizational Units
Journal Issue
Linear constraints occur naturally in many reasoning problems and the information that they represent is often uncertain. There is a difficulty in applying AI uncertainty formalisms to this situation, as their representation of the underlying logic, either as a mutually exclusive and exhaustive set of possibilities, or with a propositional or a predicate logic, is inappropriate (or at least unhelpful). To overcome this difficulty, we express reasoning with linear constraints as a logic, and develop the formalisms based on this different underlying logic. We focus in particular on a possibilistic logic representation of uncertain linear constraints, a lattice-valued possibilistic logic, an assumption-based reasoning formalism and a Dempster-Shafer representation, proving some fundamental results for these extended systems. Our results on extending uncertainty formalisms also apply to a very general class of underlying monotonic logics.
Dempster-Shafer theory , Possibilistic logic , Lattice-valued possibilistic logic , Assumption-based reasoning , Linear constraints , Spatial and temporal reasoning , Networks
Wilson, N; (2008) 'Extending uncertainty formalisms to linear constraints and other complex formalisms'. International Journal of Approximate Reasoning, 49 (1): 83-98. doi: 10.1016/j.ijar.2007.08.007
(c) 2007 Published by Elsevier Inc. NOTICE: this is the author’s version of a work that was accepted for publication in International Journal of Approximate Reasoning. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in International Journal of Approximate Reasoning, [VOL 49, ISSUE 1, (2008)] DOI: http://dx.doi.org/10.1016/j.ijar.2007.08.007